Alert archive / Missouri / Freeze Watches in 2021
Freeze Watch 1, NWS St. Louis, MO
NWS St. Louis, MO issued this freeze watch at Apr 18, 2021, 2:42 PM CDT for 17 counties in Illinois; 29 counties in Missouri. It took effect at Apr 21, 2021, 1:00 AM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 18, 2021, 2:42 PM CDT (19:42 UTC)
- In effect from
- Apr 21, 2021, 1:00 AM CDT
- Expired
- Apr 19, 2021, 1:01 PM CDT
- In force
- Issued by
- NWS St. Louis, MO
All 46 counties
Adams County, IL, Bond County, IL, Brown County, IL, Calhoun County, IL, Clinton County, IL, Fayette County, IL, Greene County, IL, Jersey County, IL, Macoupin County, IL, Madison County, IL, Marion County, IL, Monroe County, IL, Montgomery County, IL, Pike County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL, Audrain County, MO, Boone County, MO, Callaway County, MO, City of Saint Louis, MO, Cole County, MO, Crawford County, MO, Franklin County, MO, Gasconade County, MO, Iron County, MO, Jefferson County, MO, Knox County, MO, Lewis County, MO, Lincoln County, MO, Madison County, MO, Marion County, MO, Moniteau County, MO, Monroe County, MO, Montgomery County, MO, Osage County, MO, Pike County, MO, Ralls County, MO, Reynolds County, MO, Saint Charles County, MO, Saint Francois County, MO, Saint Louis County, MO, Sainte Genevieve County, MO, Shelby County, MO, Warren County, MO, Washington County, MO
The radar
The St Louis radar (KLSX), 18 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.7 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1217 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
359 WWUS73 KLSX 181942 NPWLSX URGENT - WEATHER MESSAGE National Weather Service Saint Louis MO 242 PM CDT Sun Apr 18 2021 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-191200- /O.NEW.KLSX.FZ.A.0001.210421T0600Z-210421T1400Z/ Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL- Callaway MO-Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO- Gasconade MO-Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO- Lewis MO-Lincoln MO-Macoupin IL-Madison IL-Madison MO-Marion IL- Marion MO-Moniteau MO-Monroe IL-Monroe MO-Montgomery IL- Montgomery MO-Osage MO-Pike IL-Pike MO-Ralls MO-Randolph IL- Reynolds MO-Saint Charles MO-Saint Clair-Saint Francois MO- Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-Shelby MO- Warren MO-Washington IL-Washington MO- Including the cities of Alton, Belleville, Bowling Green, Cahokia, Centralia, Chester, Columbia, Edwardsville, Farmington, Fulton, Hannibal, Jefferson City, Litchfield, Mexico, Mount Sterling, Pittsfield, Quincy, Saint Charles, Saint Louis, Salem, Sparta, Sullivan, Union, Vandalia, and Washington 242 PM CDT Sun Apr 18 2021 ...FREEZE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING... * WHAT...Sub-freezing temperatures as low as 26 possible. * WHERE...Portions of central, east central, northeast and southeast Missouri and south central, southwest and west central Illinois. * WHEN...From late Tuesday night through Wednesday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ TES
2 follow-up statements
358 WWUS73 KLSX 190850 NPWLSX URGENT - WEATHER MESSAGE National Weather Service Saint Louis MO 350 AM CDT Mon Apr 19 2021 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-192100- /O.CON.KLSX.FZ.A.0001.210421T0600Z-210421T1400Z/ Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL- Callaway MO-Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO- Gasconade MO-Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO- Lewis MO-Lincoln MO-Macoupin IL-Madison IL-Madison MO-Marion IL- Marion MO-Moniteau MO-Monroe IL-Monroe MO-Montgomery IL- Montgomery MO-Osage MO-Pike IL-Pike MO-Ralls MO-Randolph IL- Reynolds MO-Saint Charles MO-Saint Clair-Saint Francois MO- Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-Shelby MO- Warren MO-Washington IL-Washington MO- Including the cities of Alton, Belleville, Bowling Green, Cahokia, Centralia, Chester, Columbia, Edwardsville, Farmington, Fulton, Hannibal, Jefferson City, Litchfield, Mexico, Mount Sterling, Pittsfield, Quincy, Saint Charles, Saint Louis, Salem, Sparta, Sullivan, Union, Vandalia, and Washington 350 AM CDT Mon Apr 19 2021 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING... * WHAT...Sub-freezing temperatures as low as 26 possible. * WHERE...Portions of central, east central, northeast and southeast Missouri and south central, southwest and west central Illinois. * WHEN...From late Tuesday night through Wednesday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ 19
354 WWUS73 KLSX 191801 NPWLSX URGENT - WEATHER MESSAGE National Weather Service St Louis MO 101 PM CDT Mon Apr 19 2021 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-200215- /O.UPG.KLSX.FZ.A.0001.210421T0600Z-210421T1400Z/ /00000.0.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/ /O.NEW.KLSX.FZ.W.0003.210421T0600Z-210421T1400Z/ Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- Including the cities of Mount Sterling, Quincy, Cahokia, Union, Bowling Green, Columbia, Pittsfield, Alton, Sparta, Centralia, Farmington, Vandalia, Litchfield, Saint Louis, Jefferson City, Belleville, Edwardsville, Chester, Hannibal, Fulton, Saint Charles, Mexico, Sullivan, Washington, and Salem 101 PM CDT Mon Apr 19 2021 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT WEDNESDAY... * WHAT...Sub-freezing temperatures as low as 27 expected. * WHERE...Portions of south central, southwest, and west central Illinois. Portions of central, east central, northeast, and southeast Missouri. * WHEN...From 1 AM to 9 AM CDT Wednesday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ MRB
What forecasters said that day
The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this freeze watch went out at Apr 18, 11:37 AM CDT, 3 hours 5 minutes earlier.
Area forecast discussion, Apr 18, 11:37 AM CDT, 3 hours 5 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1137 AM CDT Sun Apr 18 2021
.UPDATE...
Issued at 1137 AM CDT Sun Apr 18 2021
Forecast focus remains on track with showers and a few
thunderstorms expected to develop on two principle foci, one which
is just behind a northeast-southwest oriented surface trough
currently situated just northwest of the STL metro area, and the
other that will be more upper level based with an upper level
disturbance concentrating much of its lift across southern MO and
into far southern IL. The result should be high PoPs for central
into portions of east-central MO and much of southeast MO with
PoPs tapering to low chance category into much of IL.
Between these sources of lift exiting or loss of heating
occurring, precipitation is expected to weaken and dissipate early
this evening before 9 PM.
TES
&&
.SHORT TERM... (Through Late Tonight)
Issued at 445 AM CDT Sun Apr 18 2021
After an afternoon and evening of scattered showers yesterday, skies
have largely cleared across eastern Missouri and southwest Illinois
with the exception of some isolated patches of mid level cloud
cover. As a result, valley fog has begun to develop in a few areas,
although it remains somewhat isolated as of 330 am. This is likely
tom gradually expand during the early morning hours, but is not
expected to become particularly widespread before dissipating
quickly after sunrise. Dry conditions are expected the remainder of
the morning, with gradually increasing cumulus clouds expected as we
approach the afternoon hours.
By early afternoon, a somewhat complex shortwave featuring two
distinct vorticity maxima will move through Missouri, cooling
temperatures aloft. Meanwhile, surface heating is expected to be
fairly robust given the clear morning skies, and the combination of
these two factors should be enough to generate a broad plume of
around 500 J/kg of MLCAPE by early afternoon. As such, another round
of scattered convection is expected this afternoon, this time with
greater coverage than yesterday's activity and a slight preference
for areas along and south of the I-70 corridor. Forecast soundings
also continue to indicate that equilibrium levels will be a bit
higher in altitude than yesterday's activity, supporting deeper
convection. Meanwhile, deep inverted V soundings and steep low level
lapse rates may also contribute to more robust cold pools and
downdrafts, leading to some brief periods of gusty winds. Small hail
will also be possible with the stronger cells, but storms are once
again not expected to become severe given the weakly sheared
environment. This activity will likely lose strength quickly around
sunset, but remnant showers may linger through the evening. Clearing
skies are expected overnight, leading to chilly overnight lows
dropping into the upper 30s to low 40s.
BRC
.LONG TERM... (Monday through Saturday)
Issued at 445 AM CDT Sun Apr 18 2021
Key messages in the extended period:
1) Widespread precipitation is a near certainty between early
Tuesday morning and Tuesday afternoon, and some light accumulating
snow remains possible across parts of northeast MO Tuesday morning.
2) Unseasonably cold air is expected to follow a cold front as it
moves through the region between Monday night and Tuesday, and a
widespread freeze is looking increasingly likely Wednesday morning.
At the very least, widespread frost now appears to be a near
certainty Wednesday morning, with more possible Thursday morning as
well.
While cold air is on the way, it may not feel like it for most areas
on Monday afternoon as temperatures are likely to be quite warm
roughly along and south of the I-70 corridor. In these areas, which
are expected to remain south of the advancing cold front throughout
the afternoon, afternoon temperatures are likely to climb well into
the upper 60s to even near 70 degrees.
However, certainty in Monday's temperature forecast decreases
somewhat across northeast Missouri and west central Illinois, as a
much advertised cold front may encroach upon these areas as early as
Monday afternoon. This will likely blunt afternoon heating in these
areas to some degree, but how much so will depend on the exact
timing of the cold front, which remains somewhat uncertain. While
some shower activity will be possible along the surface frontal
boundary late Monday afternoon and evening, most areas are expected
to remain dry.
Overnight Monday, temperatures north of the cold frontal boundary
will cool rapidly, likely dropping into the mid to low 30s by early
Tuesday morning. This will precede the arrival of a progressive,
positively tilted shortwave Tuesday morning, in addition to a well
defined swath of enhanced mid-level frontogenesis. These features
are expected to generate a fairly impressive band of post-frontal
precipitation Tuesday morning, which will then sweep through much
of Missouri and southwest Illinois over the course of the day.
While there is high confidence that most areas will observe
precipitation, the primary question will be whether or not the
timing of this precipitation will support the development of light
accumulating snow. At the present time, it still appears the the
window for snow across the local area will be relatively brief,
and may be restricted to parts of northeast Missouri and points
north and west from there. However, given the timing uncertainties
of the surface cold front and the upper shortwave, it's not out
of the question that a brief rain/snow mix could occur as far
south as the I-70 corridor Tuesday morning, particularly across
central Missouri. In any case, any accumulations that do occur are
expected to be minor and short lived, although it will be
possible for the most prone areas to see as much as 1 to 2 inches
of wet snow accumulations on grassy surfaces.
While any snow this time of year is notable, the greater concern at
the moment continues to be the potential for widespread freezing
temperatures Wednesday morning. After precipitation ends sometime
Tuesday afternoon/evening, skies will clear overnight and winds will
weaken. Model guidance, including the NBM, continues to trend toward
a colder solution, and confidence is increasing that temperatures
near and below freezing will be observed area-wide Tuesday night and
Wednesday morning. In fact, ensemble mean surface temperatures have
now dipped into the mid 20s across northeast and central Missouri,
and have dropped to 32 or below across the remainder of the region.
Ensemble spreads have also narrowed, and both of these factors
support increasing confidence of a widespread and potentially
impactful freeze. At a minimum, it is a near certainty that
temperatures will be plenty cold enough to support frost
development, particularly given the expected light surface winds and
clearing skies. Temperatures Wednesday afternoon will be well below
normal, likely only in the upper 40s to low 50s, and another round
of frost and near freezing temperatures is likely Thursday morning
as well, albeit a few degrees warmer than Wednesday morning.
While synoptic-scale northwest flow aloft is expected to persist
through Thursday, confidence in the day-to-day details decreases
considerably over the latter half of the week. Dry continues
continue to be favored Thursday, with a modest warming trend
expected as well. Friday and beyond, model guidance continues to
hint at the arrival of another shortwave (or possibly multiple
shortwaves), and potentially another round of precipitation.
Confidence remains low regarding this scenario.
BRC
&&
.AVIATION... (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1137 AM CDT Sun Apr 18 2021
VFR conditions are expected to prevail at the TAF sites through
the valid period. PoPs high enough to justify VC mentions will
exist this afternoon for all TAF sites with loss of heating and
exit of sources of lift responsible for the sharp reduction around
00z/Mon. Clear skies are then expected for much of tonight with
some brief VSBY reductions expected in mist at KSUS early Monday
morning as their temps edge near crossover values. Otherwise, dry
weather will prevail tonight and through the remainder of the
valid period as surface winds start picking up to near 10-12kts
sustained with some gusts ahead of the cold front late Monday
morning. A cold FROPA is currently anticipated at KUIN at
17z/Mon.
SPECIFICS FOR KSTL: for the extended 30-hour period, have held off
on any cold FROPA mention with the front expected to be very
close by the end of the valid period but probably just north of
the terminal.
TES
&&
.CLIMATE...
Issued at 1137 AM CDT Sun Apr 18 2021
An unusually chilly airmass is expected to affect our area for the
middle of the week. Here is a look at record min temps and record
low max temps during that time.
TUE 4/20 WED 4/21 THU 4/22
RECORD MIN TEMPERATURES
St. Louis (KSTL) 28/1904 32/1904 31/1936
Columbia (KCOU) 28/1953 29/1907 29/1986
Quincy (KUIN) 27/2013 26/1904 27/1986
RECORD LOW MAX TEMPERATURES
St. Louis (KSTL) 42/1918 46/1893 43/1884
Columbia (KCOU) 38/1918 42/1992 48/1893
Quincy (KUIN) 39/1918 37/1918 44/1927
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSXHazardous weather outlook, Apr 18, 3:32 AM CDT, 11 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 332 AM CDT Sun Apr 18 2021 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-190845- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 332 AM CDT Sun Apr 18 2021 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Scattered thunderstorms are expected across much of the area throughout the afternoon today. Thunderstorms are not expected to become severe, but periods of small hail and gusty winds will be possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A freeze is likely across the area Wednesday morning and Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. 19
Nearby
Freeze Watches in Missouri, 2021Freeze Watches in Illinois, 2021Every freeze watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.